Functiones et Approximatio Commentarii Mathematici

On the diophantine equation $X^2-(p^{2m}+1)Y^6=-p^{2m}$

Bo He, Alain Togbé, and Pingzhi Yuan

Full-text: Open access


Let $p$ be a prime and $m$ a positive integer. In this paper, it is shown that the equation in the title has at most four solutions in positive integers $(X, Y)$.

Article information

Funct. Approx. Comment. Math., Volume 43, Number 1 (2010), 31-44.

First available in Project Euclid: 28 September 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11D41: Higher degree equations; Fermat's equation 11B39: Fibonacci and Lucas numbers and polynomials and generalizations

algebraic approximations Thue's equations elliptic curves


He, Bo; Togbé, Alain; Yuan, Pingzhi. On the diophantine equation $X^2-(p^{2m}+1)Y^6=-p^{2m}$. Funct. Approx. Comment. Math. 43 (2010), no. 1, 31--44. doi:10.7169/facm/1285679144.

Export citation


  • S. Akhtari, The Diophantine Equation $aX^4-bY^2=1$, Reine Angew. Math. 630 (2009), 33--57.
  • S. Akhtari, The method of Thue and Siegel for binary quartic forms, to appear in Acta Arith.
  • M.A. Bennett, Irrationality via the hypergeometric method, Proceedings of Diophantine analysis and related fields, DARF 07/08, 7--18.
  • J.H. Chen and P.M. Voutier, A complete solution of the Diophantine equation $x^2 +1 = dy^4$ and a related family of quartic Thue equations, J. Number Theory 62 (1997), 71--99.
  • G.V. Chudnovsky, On the method of Thue-Siegel, Ann. of Math. II Ser. 117 (1983), 325--382.
  • B. He, A. Togbe and P.G. Walsh, On the Diophantine equation $x^2-(2^2m+1)y^4$$=-2^2m$, Publ. Math. Debrecen 73 (2008), 417--420.
  • Loo-Keng Hua Introduction to number theory, Translated from the Chinese by Peter Shiu. Springer-Verlag, Berlin-New York, 1982.
  • G. Lettl, A. Peth$\ddoto$, and P.M. Voutier, Simple families of Thue inequalities, Trans. AMS 351 (1999), 1871--1894.
  • W. Ljunggren, Einige Eigenschaften der Einheiten reeller quadratischer und reinbiquadratischer Zahl-Körper usw, Oslo Vid.-Akad. Skrifter (1936), nr. 12.
  • W. Ljunggren, Über die Gleichung $x^4-Dy^2=1$, Arch. Math. Naturv. 45 (1942) no.5.
  • W. Ljunggren, Zur Theorie der Gleichung $x^2+1=Dy^4$, Avh. Norsk. Vid. Akad. Oslo (1942), 1--27.
  • W. Ljunggren, Ein Satz über die Diophantische Gleichung $Ax^2-By^4=C\; (C=1,2,4)$, Tolfte Skand. Matemheikerkongressen, Lund, 1953, 188--194, (1954).
  • W. Ljunggren, Some remarks on the diophantine equations $x^2-Dy^4 = 1$ and $x^4-Dy^2 = 1$, J. London Math. Soc. 41 (1966), 542--544.
  • W. Ljunggren, On the Diophantine equation $Ax^4-By^2=C (C=1,4)$, Math. Scand. 21 (1967), 149--158.
  • M. Stoll, P.G. Walsh and P. Yuan, On the diophantine equation $X^2-(2^2m+1)Y^4=-2^2m$, Acta Arith. 139 (2009), 57--63.
  • P.M. Voutier, Thue's Fundamentaltheorem, I: The General Case, submitted, see also
  • P. Yuan, Rational and algebraic approximations of algebraic numbers and their applications, Sci. China Ser. A 40 (1997), 1045--1051.
  • P. Yuan, On algebraic approximations of certain algebraic numbers, J. Number Theory 102 (2003), 1--10.
  • P. Yuan and Z. Zhang, On the diophantine equation $X^2-(1+a^2)Y^4=-2a$, to appear in Science in China.
  • P. Yuan and Z. Zhang, On the diophantine equation $X^2-(a^2+p^2n)Y^4=-p^2m$, Preprint.
  • P. Yuan and Z. Zhang, On the diophantine equation $X^2-(a^2+4p^2n)Y^4=-4p^2m$, Preprint.